Alert archive / Michigan / Special Marine Warnings in 2021
Special Marine Warning 55, NWS Gaylord, MI
NWS Gaylord, MI issued this special marine warning at Sep 14, 2021, 5:51 AM EDT. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2021, 5:51 AM EDT (09:51 UTC)
- Expired
- Sep 14, 2021, 7:15 AM EDT
- In force
- 84 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 34.0 mph
The radar
The NCL Michigan radar (KAPX), 95 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 9.9 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797
WHUS53 KAPX 140951
SMWAPX
LMZ323-341-342-344-345-362-364-141115-
/O.NEW.KAPX.MA.W.0055.210914T0951Z-210914T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
551 AM EDT Tue Sep 14 2021
The National Weather Service in Gaylord has issued a
* Special Marine Warning for...
Grand Traverse Bay south of a line Grand Traverse Light to Norwood
MI...
Lake Michigan South of a line from Seul Choix Point to the Mackinac
Bridge and North of a line from Charlevoix MI to South Fox Island
5NM offshore...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake...
Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
Bay...
Point Betsie to Sleeping Bear Point MI...
Seul Choix Point to 5NM West of Mackinac Bridge...
Sleeping Bear Point to Grand Traverse Light MI...
* Until 715 AM EDT.
* At 550 AM EDT, strong thunderstorms were located along a line
extending from 35 nm north of Rock Island to 12 nm southeast of
Sturgeon Bay Ship Canal Light, moving northeast at 50 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Waugoshance Point, South Fox Island, Good Hart, Northport, Empire,
Glen Arbor, Epoufette, North Manitou Island, Sturgeon Bay, Norwood,
Old Mission Lighthouse, Naubinway, Harbor Springs, Cross Village,
Point Aux Chenes, Brevort, South Manitou Island, Cat Head Point,
Suttons Bay and Big Rock Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4582 8591 4596 8592 4615 8543 4608 8511
4643 8495 4645 8502 4647 8488 4609 8510
4600 8491 4566 8494 4555 8505 4547 8495
4533 8496 4525 8530 4486 8538 4481 8570
4498 8571 4486 8600 4478 8603 4473 8675
TIME...MOT...LOC 0950Z 233DEG 59KT 4600 8658 4465 8709
HAIL...<.75IN
WIND...>34KTS
$$
MLR1 follow-up statement
052
FZUS73 KAPX 141021
MWSAPX
Marine Weather Statement
National Weather Service Gaylord MI
621 AM EDT Tue Sep 14 2021
LMZ323-341-342-344-345-362-364-141115-
/O.CON.KAPX.MA.W.0055.000000T0000Z-210914T1115Z/
621 AM EDT Tue Sep 14 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 715 AM EDT...
For the following areas...
Grand Traverse Bay south of a line Grand Traverse Light to Norwood
MI...
Lake Michigan South of a line from Seul Choix Point to the Mackinac
Bridge and North of a line from Charlevoix MI to South Fox Island 5NM
offshore...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid
lake...
Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
Bay...
Point Betsie to Sleeping Bear Point MI...
Seul Choix Point to 5NM West of Mackinac Bridge...
Sleeping Bear Point to Grand Traverse Light MI...
At 621 AM EDT, strong thunderstorms were located along a line
extending from 20 nm northwest of Point Patterson to 15 nm west of
Point Betsie, moving northeast at 45 knots.
HAZARD...Wind gusts 34 knots or greater and small hail.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Waugoshance Point, South Fox Island, Good Hart, Northport, Empire,
Glen Arbor, Epoufette, North Manitou Island, Sturgeon Bay, Norwood,
Old Mission Lighthouse, Naubinway, Harbor Springs, Cross Village,
Point Aux Chenes, Brevort, South Manitou Island, Cat Head Point,
Suttons Bay and Big Rock Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 4582 8591 4596 8592 4615 8543 4608 8511
4643 8495 4645 8502 4647 8488 4609 8510
4600 8491 4566 8494 4555 8505 4547 8495
4533 8496 4525 8530 4486 8538 4481 8570
4498 8571 4486 8600 4478 8603 4473 8675
TIME...MOT...LOC 1021Z 239DEG 51KT 4611 8609 4477 8662
HAIL...<.75IN
WIND...>34KTS
$$
MLRWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Sep 14, 2:51 AM EDT, 3 hours earlier.
Area forecast discussion, Sep 14, 2:51 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Gaylord MI
251 AM EDT Tue Sep 14 2021
.NEAR TERM...(Today through Tonight)
Issued at 251 AM EDT Tue Sep 14 2021
...Widespread showers and thunderstorms today into early evening...
High Impact Weather Potential...Marginal risk of severe
thunderstorms across all of Northern Lower Michigan and the Straits
area...with large hail and damaging winds the primary severe weather
threats.
Pattern Synopsis/Forecast...Low pressure continues to develop along
the Iowa/Minnesota border early this morning. Associated stationary
front extending eastward from the low along the far southern borders
of both Wisconsin and Michigan has begun to slowly wave back
northward as a warm front in response to that upstream low pushing
NE toward Lake Superior. Several areas of convection continue to
fire around and north of the low center and well north of the warm
front as well. Broken line of showers and thunderstorms impacting
our CWA early have remained well below severe limits. While both
instability and wind shear are strengthening with the approach of
the warm front...storms remain relatively weak and elevated in
nature.
As we head into today...low center will reach Lake Superior this
morning and then continue thru SE Ontario this afternoon...reaching
James Bay by this evening. Instability and bulk shear values will
continue to increase today...reaching 2000 J/kg and near 50 kts
respectively by around midday. Cold front will sweep thru our CWA
during peak heating...which will certainly aid in destabilization
especially across our SE CWA this afternoon. Expect two main waves
of convection will impact our area today...one during the morning as
the warm front lifts into Northern Michigan and another this
afternoon along and ahead of the cold front. Both instability and
shear values will be stronger this afternoon ahead of the cold
front...and expect this will be our greatest potential for severe
storms. Primary severe weather threats will be large hail and
damaging winds with an outside chance of an isold tornado. WAA ahead
of the cold front will boost afternoon high temps to above normal
levels...ranging form the lower 70s in Eastern Upper Michigan to the
lower 80s near Saginaw Bay.
All precip chances will come to an end by late evening...with quiet
weather and some partial clearing expected later tonight as high
pressure begins to settle into our region in the wake of the cold
front. Low temps tonight will cool mainly into the low to mid 50s.
&&
.SHORT TERM...(Wednesday through Thursday)
Issued at 251 AM EDT Tue Sep 14 2021
High impact weather potential: Minimal.
High pressure will build in behind the departing cold front
mentioned in the previous forecast discussion, decreasing
cloudiness throughout the day Wednesday with no precipitation
chances. Nearly zonal flow and surface high pressure will remain
overhead through at this Thursday, continuing pleasant summer
weather for northern Michigan with partly cloudy skies, fairly light
winds, and warm temperatures.
Winds will be northwesterly throughout Wednesday and and becoming
light as the aforementioned ridge of high pressure moves directly
overhead during the overnight hours and into the early morning hours
of Thursday. Winds will become southerly during the afternoon as the
ridge moves just to our east, advecting warmer temperatures.
Temperatures will be in the low 70s Wednesday as the cooler air on
northwesterly winds will inhibit temperatures from rising too much
with the sunny skies. As the southerly flow sets up Thursday on the
western periphery of the ridge of high pressure, temperatures will
rise into the mid to upper 70s.
&&
.LONG TERM...(Thursday night through Monday)
Issued at 251 AM EDT Tue Sep 14 2021
High impact weather potential: Minimal
Model solutions are pretty differing at this time, although there
are some hints from each of broad troughing over the western half of
the CONUS. This would indicate a warm and more humid airmass over
the Great Lakes region with chances of precipitation as return flow
and warmer temperatures are advected on southerly flow along the
eastern periphery of aforementioned troughing. Will definitely be a
time frame that will have opportunities to fine tune and almost
certainly change forecasts as new runs come in the next several
days. Temperatures are forecast to be well above normal throughout
this period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1154 PM EDT Mon Sep 13 2021
SHRA/TSRA chances increasing tonight and Tuesday. IFR at times Tue
morning PLN/APN.
A front along the southern lower MI border will return northward,
with low pressure eventually lifting into the northern Great Lakes
on Tuesday. Sct SHRA/TSRA are expanding into nw lower MI, and
these will lift across the area tonight. Brief cig/vsby restrictions
possible, but at least for tonight VFR will be more common.
Toward morning, cigs should lower toward IFR conditions at
MBL/APN, before improving later in the day. Cold front passage
from w to e Tuesday afternoon will end the precip threat and
improve cigs.
Increasing se winds tonight will veer s and sw Tuesday. LLWS
MBL/TVC late overnight.
&&
.MARINE...
Issued at 251 AM EDT Tue Sep 14 2021
Winds and waves will strengthen to SCA criteria today thru this
evening ahead of strong low pressure lifting NE out of the Northern
and Central Plains and into Lake Superior. Widespread showers and
thunderstorms will develop across much of Northern Michigan today
into early evening ahead of this system. A few storms could become
strong to marginally severe...with large hail and damaging winds the
primary severe weather threats. All precip chances will come to an
end later this evening as high pressure builds into our region.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT through this evening for MIZ016>018-020-
024-025-031-088-095>099.
LH...SMALL CRAFT ADVISORY until midnight EDT tonight for LHZ345>348.
SMALL CRAFT ADVISORY from noon today to midnight EDT tonight for
LHZ349.
LM...SMALL CRAFT ADVISORY until midnight EDT tonight for LMZ323-341-
342-344>346.
LS...SMALL CRAFT ADVISORY until midnight EDT tonight for LSZ321-322.
&&
NEAR TERM...MR
SHORT TERM...TL
LONG TERM...TL
AVIATION...JZ
MARINE...MRHazardous weather outlook, Sep 14, 3:09 AM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 309 AM EDT Tue Sep 14 2021 MIZ016>018-020>036-041-042-086>088-095>099-151200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 309 AM EDT Tue Sep 14 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and Tonight. There is the potential for two rounds of severe thunderstorms today...one during the morning hours and a second during the afternoon. Most of the severe storm potential will be confined to Northern Lower Michigan. Large hail and damaging wind gusts will be the primary threats...along the with possibility of an isolated tornado. There is a high swim risk on Lake Michigan and Lake Huron beaches today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation possible. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-151200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 309 AM EDT Tue Sep 14 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and Tonight. There is the potential for two rounds of severe thunderstorms today...one during the morning hours and a second during the afternoon. Most of the severe storm potential will be confined to Northern Lower Michigan. Large hail and damaging wind gusts will be the primary threats...along the with possibility of an isolated tornado. There is a high swim risk on Lake Michigan and Lake Huron beaches today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation possible. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 3:00 AM EDT | Beach Hazards Statement | APX | Alpena, Benzie, Charlevoix, Cheboygan, Chippewa, Emmet and 4 more | 21 hr |
| Sep 14, 8:00 AM EDT | Special Marine Warning | APX | 60 min | |
| Sep 14, 8:14 AM EDT | Special Marine Warning | APX | 31 min | |
| Sep 14, 8:41 AM EDT | Special Weather Statement | APX | Antrim, Cheboygan, Emmet, Otsego | 64 min |
| Sep 14, 8:50 AM EDT | Special Marine Warning | APX | 55 min | |
| Sep 14, 9:09 AM EDT | Special Weather Statement | APX | 51 min | |
| Sep 14, 9:22 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Presque Isle | 23 min |
| Sep 14, 9:34 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Otsego | 26 min |
| Sep 14, 9:40 AM EDT | Special Marine Warning | APX | 81 min | |
| Sep 14, 3:58 PM EDT | Special Marine Warning | APX | 62 min |
Nearby
Special Marine Warnings in Michigan, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.